Gaining Weight on Psych Medicines

Diana, Princess of Wales

Gaining Weight on psych medicines has been an easy thing to do since the majority of my medicine’s side effects is weight gain. Ugh! Then I add bipolar depression to the mix. Who wants to do anything but sleep all day when you are depressed? See both of my hands raised? I feel the pounds packing on my hips as I type!

My Experience on Gaining Weight on Psych Medicines

I feel your pain gaining weight on psych medicines. The most I have gained is 90 lbs. since beginning the medications. I have tried on and off over the years to lose the weight. Sometimes I have been successful like one time losing 75 lbs. But as hard as I fought to take off the weight, the fat jumped back on in lighting speed.

I believe the psych medication side effects played a big part in me gaining weight. I believe also, the depression made it a gazillion times harder to want to lose weight and eat right.

Depression is a real motivation killer in all areas of my life. It shows up especially for exercise like the prize pig at the county fair. I would have my exercise clothes ready for the next morning and half-way excited about working out. Then the alarm clock would go off in the morning. By the time I fed the dogs their breakfast, I was curled up on the couch sleeping the morning away until it was my turn to take a shower. This was my life for many years. I would tell myself I was too tired when in all reality, I just had no motivation to exercise.

The Solution to Gaining Weight on Psych Medicines

Who I try to go to when my tank is low on motivation to eat the right thing and exercise is Jesus instead of listening to the dialogue in my head going back and forth like a tennis match. He made me and knows all of my ins and outs. He is the Creator of the Universe. Compare that to a Snickers candy bar? Who or what has the power to walk you through your storm AND keep the pounds off.

My Goal to Help Stop Gaining Weight on Psych Medicines

At work around mid-afternoon, I would always eat a snack. I had done this for years because I was hungry then it evolved into a-had-to because I used to have to take a pill at that time which required food. I decided I would no longer eat that mid-day snack in order to cut back on calories. I know I am eating the snack now, I am bored, tired and maybe even lonely. Those are not reasons to eat anything! I should be going to God.

Prayer is all You Need

I prayed about the decision to go cold-turkey from the snack. Before I go on, I need to tell you I had been eating a snack in the afternoon since college. I knew going forward that it was going to be no easy task.

Like I said, I prayed. The first few days were difficult but I was able to get through it. In no time, I was passing by 2:30 p.m. without noticing the time or having any hunger pangs. Now, I am nowhere near perfect. Just yesterday, I caved. The temptation voices were too loud and I was unable to rise above at that moment. I am simply a work in progress.

Here are links to websites with more information on gaining weight on psych medicines.

http://www.mayoclinic.org/diseases-conditions/bipolar-disorder/expert-answers/bipolar-medications-and-weight-gain/faq-20058043

http://www.everydayhealth.com/columns/therese-borchard-sanity-break/manage-weight-gain-psychiatric-medications/